Nebraska, 2005

Hail in Nebraska, April 20, 2005

April 20, 2005 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 1:15 PM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Apr 20, 1:15 PM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED APR 20 2005

FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY
LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED).
AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL.

.DISCUSSION...(TONIGHT-SATURDAY)

TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF
CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY.
WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS
FORECAST.

IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING
OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL
OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A
NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA
COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA
MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY.
WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST.
BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE
LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF
THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS
AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL.

ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER
AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS
OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE
RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT
FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY
NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT
INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT
SO WILL LEAVE IT OUT.

FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE
TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS
ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE-
WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A
SLIGHT INCREASE IN TEMPERATURE.

IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND
MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE
AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR
PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS
FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE
FOR RATHER COOL TEMPERATURES.

ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW
OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS
CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL
CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR
PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES
MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING
PRECIPITATION CHANCES IS RATHER LOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Apr 20, 9:35 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE
AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO.
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM
THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE
UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD
ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL
BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS
IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING
ROTATING UPDRAFTS AND ISOLATED TORNADOES.

THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT
ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE
LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO
THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED
OR BROUGHT INSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS
EXTREME NORTHEAST COLORADO.

JOHNSON

In the hours before

Local storm report, Apr 20, 9:20 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             9 S ECKLEY              39.98N 102.49W
04/20/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

1010 PM     HAIL             7 N WRAY                40.18N 102.23W
04/20/2005  2.75 INCH        YUMA               CO   TRAINED SPOTTER

1010 PM     HAIL             6 N WRAY                40.17N 102.23W
04/20/2005  2.50 INCH        YUMA               CO   TRAINED SPOTTER

1010 PM     HAIL             8 NW WRAY               40.16N 102.33W
04/20/2005  2.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 9:22 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             4 SE CLARKVILLE         40.34N 102.57W
04/20/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 9:23 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             7 W WRAY                40.08N 102.36W
04/20/2005  2.50 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, Apr 20, 9:38 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             10 S WRAY               39.93N 102.23W
04/20/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, Apr 20, 9:45 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             2 E WRAY                40.08N 102.19W
04/20/2005  1.00 INCH        YUMA               CO   LAW ENFORCEMENT

&&

MWM
Local storm report, Apr 20, 9:46 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             WRAY                    40.08N 102.23W
04/20/2005  0.88 INCH        YUMA               CO   TRAINED SPOTTER

            GROUND COMPLETELY WHITE

&&

MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
April 20, 9:58 PM MST
Where
Dundy County, 4 mi W of Haigler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -102.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445309.